Vaping illnesses are linked to vitamin E acetate, says CDC

Organisation: Position: Deadline Date: Location:

A form of vitamin E has been identified as a “very strong culprit” in lung injuries related to vaping THC, health officials reported on 8 November – a major advance in a frightening outbreak that has killed 40 people and sickened 2,051, writes Denise Grady for The New York Times.

Many patients with the mysterious illness have wound up hospitalised in intensive care units, needing ventilators or even more desperate measures to help them breathe. Most are young, male adults or even teenagers. 

“For the first time, we have detected a potential toxin of concern, vitamin E acetate, from biological samples from patients” with lung damage linked to vaping, Dr Anne Schuchat, principal deputy director of the Centers for Disease Control and Prevention, said at a news briefing. 

The report, based on samples taken from the lungs of 29 patients, including two who died, she said, “provided evidence of vitamin E acetate at the primary site of injury in the lungs.”

She added: “These findings tell us what entered the lungs of some patients with these injuries.”

The patients came from 10 states scattered around the United States, so the findings are considered broadly applicable and unlikely to have resulted from a single vaping product or supplier.

The results mesh with other research that found the vitamin compound in vaping products.

But Dr Schuchat left open the possibility that other chemicals or toxins from vaping fluids or devices could also be causing the severe respiratory ailments. 

Illicit vaping products

The outbreak has revealed the existence of a vast, unregulated, shadowy marketplace of illicit or bootleg vaping products that are essentially a stew of unknown chemicals concocted, packed and sold by unknown manufacturers and sellers. 

Hundreds of state and federal health investigators have been deployed to find out what has caused such extensive damage to patients’ lungs, which researchers have likened to the chemical burns suffered by soldiers attacked with mustard gas in World War I. 

Vitamin E acetate is sticky, like honey, and clings to lung tissue, the CDC said. Researchers do not know exactly how it harms the lungs, but studies in animals are being considered to help explain that, Dr Schuchat said…

Full report in The New York Times, which is not an open access site but allows readers three free articles per month.

Vaping illnesses are linked to vitamin E acetate, CDC says

Receive Medical Brief's free weekly e-newsletter



Related Posts

Thank you for subscribing to MedicalBrief


MedicalBrief is Africa’s premier medical news and research weekly newsletter. MedicalBrief is published every Thursday and delivered free of charge by email to over 33 000 health professionals.

Please consider completing the form below. The information you supply is optional and will only be used to compile a demographic profile of our subscribers. Your personal details will never be shared with a third party.


Thank you for taking the time to complete the form.